Oregon, 2012

High Wind in Oregon, December 20, 2012

December 20, 2012 · NWS PDT · 4 events in 4 counties and zones

South and southeast pressure gradients produced very strong winds across several areas of northeast Oregon. Damage and wind speeds in MPH reported include: winds blew solar panels from a roof of a house off 2 miles ESE of Pendleton, a mesonet measured a gust of (68) near Long Creek, metal siding torn off the side of a barn by strong winds 2 miles WSW of Cayuse, large trees knocked down and a…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

South and southeast pressure gradients produced very strong winds across several areas of northeast Oregon.

Damage and wind speeds in MPH reported include: winds blew solar panels from a roof of a house off 2 miles ESE of Pendleton, a mesonet measured a gust of (68) near Long Creek, metal siding torn off the side of a barn by strong winds 2 miles WSW of Cayuse, large trees knocked down and a measured (63) wind gust in Heppner, a mesonet measured a wind gust of (58) in the city of Union, a mesonet measured a wind gust of (61) 5 SE of Milton-Freewater, a mesonet measured a wind gust of (85) near Ruggs, another mesonet near Ruggs measured a gust of (83), a mesonet in Lexington measured a gust of (58), newspaper reported a tractor trailer blown over near mission and the I-84 and SR-218 were closed due to traffic, hazardous trees were across SR 237 just 2 miles W of Cove, a mesonet near Pilot Rock measured a wind gust of (66), a mesonet 11 miles SSE of La Grande measured a wind gust of (59), an AWOS in La Grande measured a wind gust of (58), a 6 inch diameter tree was blown down and an 11 foot long aluminum gate was blown off its hinges 1 mile E of Cove, a mesonet 9 WSW of fox measured a gust of (67 ), 4 semi-trucks were blown over on I-84 6 miles E of Pendleton, and a 50ft spruce tree was blown over clipping power lines and was set on fire causing a local neighborhood in Pendleton to be temporarily evacuated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 20, 3:25 AM PST, 35 minutes earlier.

Area forecast discussion, Dec 20, 3:25 AM PST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
325 AM PST THU DEC 20 2012

UPDATED AVIATION DISCUSSION

.SHORT TERM...TODAY THROUGH FRIDAY. A LARGE UPPER LEVEL TROUGH
REMAINS CENTERED OFFSHORE TODAY. A COLD FRONT ALONG THE COAST WILL
MOVE SLOWLY THROUGH THE REGION LATE TODAY INTO THE EVENING.
SOUTHEAST PRESSURE GRADIENTS ASSOCIATED WITH A SURFACE LOW ARE
PRODUCING STRONG WINDS ACROSS MUCH OF CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTHEAST WASHINGTON EARLY THIS MORNING. SOUTHWEST WINDS
ALOFT ARE ALSO STRONG. THIS COMBINATION WILL CONTINUE TO PRODUCE
GUSTY SOUTHERLY WINDS THROUGH THE MORNING AND INTO EARLY AFTERNOON.
MODELS APPEAR ON TRACK INDICATING WINDS INCREASING OVER THE NEXT
SEVERAL HOURS WITH A PEAK THIS MORNING AROUND 8-11AM. HIGH WIND
WARNINGS AND ADVISORIES ARE IN EFFECT FOR MANY LOCATIONS. THE WINDS
ALOFT AND PRESSURE GRADIENTS WEAKEN LATER THIS AFTERNOON AND EXPECT
WINDS TO DECREASE INTO THE EVENING. AS FOR PRECIPITATION EXPECT THE
MAJORITY TO OCCUR WITH THE FRONTAL PASSAGE. THIS WOULD PLACE MOST OF
THE PRECIP OVER THE CASCADES AND EAST SLOPES THIS MORNING THEN
SPREAD EAST IN THE AFTERNOON AND EVENING. EXPECTING LOWER ELEVATION
RAIN AND HIGHER ELEVATION SNOW WITH THE HIGHEST AMOUNTS OVER THE
CASCADES. THE COLD FRONT MOVES EAST OF THE FORECAST AREA OVERNIGHT
WITH DECREASING PRECIPITATION AND CLOUDS. WITH THE UPPER TROUGH
REMAINING OFFSHORE A SOUTHWEST FLOW ALOFT CONTINUES FRIDAY. ANOTHER
SURFACE LOW MOVES ACROSS THE PACIFIC NORTHWEST. THIS WILL BRING
ADDITIONAL PRECIPITATION AND WIND ESPECIALLY FRIDAY NIGHT.  94

.LONG TERM...SATURDAY THROUGH SUNDAY...AN UPPER LEVEL TROUGH WILL
REMAIN OFFSHORE DURING THIS TIME. THIS WILL KEEP A MOISTURE PLUME
OVER THE PACIFIC NORTHWEST. SATURDAY AFTERNOON/EVENING A COLD FRONT
WILL MOVE THROUGH EASTERN WASHINGTON AND OREGON KEEPING POPS HIGH.
SNOW LEVELS WILL RISE AHEAD OF THE FRONT TO 2000-3000 FEET SO
PRECIPTATION WILL BE RAIN IN THE COLUMBIA BASIN AND THE FOOTHILLS OF
THE BLUE MOUNTAINS WITH SNOW IN THE MOUNTAINS. PRECIPITATION WILL
LINGER THROUGH SUNDAY DUE TO INSTABILITY ASSOCIATED WITH THE TROUGH.

.LONG TERM...MONDAY THROUGH WEDNESDAY...SHOWERS WILL DIMINISH ON
MONDAY AS A TRANSITORY RIDGE MOVES THROUGH..YET A FEW UPSLOPE SNOW
SHOWERS MAY LINGER OVER THE MOUNTAINS. PARTIALLY CLEARING SKIES
OVERNIGHT WILL ALLOW RADIATIONAL COOLING TO LOWER TEMPERATURES INTO
THE TEENS ACROSS CENTRAL OREGON AND IN THE MOUNTAINS...WITH LOWS IN
THE 20S ELSEWHERE. ON TUESDAY NIGHT A WARM FRONT WILL MOVE INTO THE
REGION. THERE ARE TIMING DIFFERENCES BETWEEN THE 0Z RUNS OF THE GFS
AND ECMWF...BUT BLENDING THE TWO MODELS BRINGS AT LEAST A SLIGHT
CHANCE OF SNOW AND LOW ELEVATION RAIN INTO THE AREA BY TUESDAY
NIGHT. THE BEST PRECIPITATION CHANCES SHOULD THEN BE ON WEDNESDAY
AND WEDNESDAY NIGHT AS THE LOW PRESSURE TROUGH SWINGS INTO
CALIFORNIA AND SOUTHERLY FLOW OVER EASTERN OREGON AND WASHINGTON
PULLS MOISTURE NORTHWARD. THIS SCENARIO WILL ALSO BRING BREEZY
SOUTHERLY WINDS ON WEDNESDAY AND A SLIGHTLY WARMER AIR MASS THAT
WILL RAISE TEMPERATURES INTO THE MID 30S TO LOWER 40S DURING THE
DAY.  COONFIELD

&&

.AVIATION...12Z TAFS...CEILINGS WILL DECREASE TODAY AS A COLD FRONT
MOVES THROUGH. THERE MAY BE PERIODS OF MVFR CONDITIONS IN RAIN AND
LOW CIGS...PARTICULARLY AT KYKM AND KDLS TODAY...MAINLY WHEN THE
COLD FRONT PASSES THROUGH. SEE ABOVE FOR DISCUSSION OF THE WINDS
ASSOCIATED WITH A SURFACE LOW AND COLD FRONT TODAY. 76

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  47  32  43  29 /  30  20  20  20
ALW  48  33  42  32 /  40  20  20  30
PSC  49  32  41  29 /  30  20  20  30
YKM  37  25  32  19 /  60  20  30  40
HRI  49  30  41  29 /  30  20  20  30
ELN  38  22  32  14 /  80  30  40  50
RDM  42  26  40  23 /  70  60  40  40
LGD  39  31  40  29 /  50  50  40  40
GCD  40  26  39  27 /  40  60  40  60
DLS  42  31  39  29 /  70  30  40  50

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON ORZ050.

     WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON ORZ042-044.

     HIGH WIND WARNING UNTIL 4 PM PST THIS AFTERNOON ORZ503-508.

     WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON ORZ509.

     HIGH WIND WARNING UNTIL NOON PST TODAY ORZ049.

     HIGH WIND WARNING UNTIL 4 PM PST THIS AFTERNOON ORZ507.

WA...WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON WAZ028.

     WINTER STORM WARNING UNTIL 10 AM PST THIS MORNING WAZ520.

     HIGH WIND WARNING UNTIL 4 PM PST THIS AFTERNOON WAZ029.

     WINTER STORM WARNING UNTIL 4 AM PST EARLY THIS MORNING WAZ026.

&&

THREAT INDEX
TODAY : RED
FRIDAY : GREEN
SATURDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

94/76/76
Hazardous weather outlook, Dec 19, 6:20 PM PST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
620 PM PST WED DEC 19 2012

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
201415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
620 PM PST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

SNOW
     EAST SLOPES OF THE WASHINGTON CASCADES, KITTITAS VALLEY, EAST
     SLOPES OF THE OREGON CASCADES

STRONG WIND
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, GRANDE RONDE
     VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE NORTHERN BLUE
     MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON

A VIGOROUS PACIFIC STORM SYSTEM WILL IMPACT THE REGION THROUGH
TONIGHT. THIS SYSTEM WILL CAUSE SNOW AND LOW ELEVATION RAIN TO FALL
ACROSS MUCH OF THE AREA. SNOW LEVELS WILL BEGIN AT THE BASIN AND
VALLEY FLOORS THIS MORNING, BUT WILL SLOWLY RISE TO BETWEEN 2000 AND
2500 FEET BY EARLY THURSDAY MORNING. HEAVIEST SNOW FALLS ARE
EXPECTED OVER PORTIONS OF SOUTH CENTRAL WASHINGTON AND CENTRAL
OREGON. WINTER WEATHER WARNINGS AND ADVISORIES CONTINUE FOR THE
AREAS LISTED ABOVE. PLEASE REFER TO NWS PRODUCT PDXWSWPDT FOR
FURTHER DETAILS.

THIS SYSTEM WILL ALSO CAUSE STRONG WINDS ACROSS PORTIONS OF THE
AREA. WIND ADVISORIES AND HIGH WIND WARNINGS CONTINUE FOR THE ABOVE
LISTED ZONES. DETAILS CAN BE FOUND IN NWS PRODUCT PDXNPWPDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW THURSDAY
     EAST SLOPES OF THE WASHINGTON CASCADES, EAST SLOPES OF THE
     OREGON CASCADES

STRONG WIND THURSDAY
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, GRANDE RONDE
     VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE NORTHERN BLUE
     MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON

SNOW AND WIND IMPACTS ASSOCIATED WITH THE STORM MOVING INTO THE
REGION TODAY WILL CONTINUE INTO THURSDAY. THE WEATHER PATTERN LOOKS
TO REMAIN ACTIVE WITH UNSETTLED CONDITIONS EXPECTED TO PERSIST
THROUGH THE REMAINDER OF THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Foothills of the Northern Blue Mountains of Oregon

When
December 20, 4:00 AM PST to 3:00 PM PST
Where
Foothills of the Northern Blue Mountains of Oregon forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
45.592, -118.737 (the zone’s center; the record gives no point)

High Wind, Foothills of the Southern Blue Mountains of Oregon

When
December 20, 5:21 AM PST to 3:00 PM PST
Where
Foothills of the Southern Blue Mountains of Oregon forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
45.174, -119.941 (the zone’s center; the record gives no point)

High Wind, Southern Blue Mountains

When
December 20, 6:06 AM PST to 3:00 PM PST
Where
Southern Blue Mountains forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
45.153, -119.262 (the zone’s center; the record gives no point)

High Wind, Grand Ronde Valley

When
December 20, 7:35 AM PST to 3:00 PM PST
Where
Grand Ronde Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.310, -118.009 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418727, 418728, 418729, 418730.